Multiple Sclerosis Resource Centre

Welcome to the Multiple Sclerosis Resource Centre. This website is intended for international healthcare professionals with an interest in Multiple Sclerosis. By clicking the link below you are declaring and confirming that you are a healthcare professional

You are here

Severe rebound after withdrawal of fingolimod treatment in patients with multiple sclerosis

Multiple Sclerosis and Related Disorders, January 2017, Pages 1 - 3

1. Introduction

Rebound syndrome after medication is defined as flare-up disease activity upon withdrawal of treatment in patients with multiple sclerosis (MS). This phenomenon has particularly been shown for natalizumab in many previous reports. Similarly, a substantial amount of case reports have been published in the last four years suggesting that cessation of fingolimod treatment may also cause an increased frequency or severity of relapse in a subset of patients with MS (Hakiki et al, 2012, Gross et al, 2012, Havla et al, 2012, Beran et al, 2013, Piscolla et al, 2013, Sempere et al, 2013, Alroughani et al, 2014, La Mantia et al, 2014, and Hatcher et al, 2016).

Herein, we report four patients with MS with flare-up disease activity who used fingolimod and stopped their medication due to inefficacy or pregnancy.

We reviewed the medical records of patients with MS who discontinued their treatment after using fingolimod for at least one year. Rebound was defined as a new and unexpectedly severe relapse with at least one contrast-enhancing lesion within three months of fingolimod treatment cessation. We determined 28 patients (21 female, 7 male) who discontinued their treatment. Within this group, 4 patients (14%) had a severe relapse suggesting flare-up disease activity.

2. Patient 1

Patient 1 was a woman aged 46 years who was treated with fingolimod for 28 months. We decided to switch the patient's treatment to cyclophosphamide due to progression of her disease despite fingolimod. The patient was scheduled to receive high dose i.v. monthly methylprednisolone treatment (IVMP) during the wash-out period. However, 20 days after stopping fingolimod, she presented with acute brainstem syndrome with severe dysarthria, ataxia, and conjugate gaze impairment. The patient's brain magnetic resonance imaging (MRI) revealed a new, large lesion in the pons (Fig. 1). She was treated with 10 days of high-dose IVMP, followed by monthly IVMP, and returned to the baseline trend of worsening because she was in the secondary progressive phase (Fig. 2).

Fig. 1

Fig. 1

Brain MRIs of the patients. A: Axial T2 sections before withdrawal, B and C: Axial T2 and T1 with contrast sections after withdrawal. Only clinically symptomatic lesions are shown (Arrows).

 

Fig. 2

Fig. 2

Clinical course of the patients. Note the unexpectedly severe relapses after the cessation of the fingolimod treatment.

 

3. Patient 2

Patient 2, a woman aged 31 years, used fingolimod for eight years. She had only had one relapse during this treatment. Nonetheless, the patient decided to stop her treatment due to a planned pregnancy. Two months later, she presented with confusion, right hemiparesis, and cerebellar deficits, bilaterally. The patient's brain MRI showed multiple new supratentorial contrast-enhancing lesions (Fig. 1). She was treated with 7 days of high-dose IVMP, followed by weekly IVMP with complete resolution of her deficits three months after the relapse (Fig. 2).

4. Patient 3

Patients 3 was a woman aged 35 years who had had active disease (two relapses in one year) and had been treated with fingolimod. The patient's disease was stabilized with no relapse for 38 months. Unfortunately, she stopped her treatment for pregnancy. Three months later, she presented with left lower extremity monoplegia, and urinary sphincter dysfunction. The patient's brain MRI showed new, multiple, and large juxtacortical contrast-enhancing lesions (Fig. 1). She was treated with 10 days of high-dose IVMP, followed by monthly IVMP, with complete resolution of her deficits three months after the relapse (Fig. 2).

5. Patient 4

Forty-five-year-old female used fingolimod treatment for a duration of 30 months after which she entered into the progressive phase. The patients treatment was discontinued in order to switch to cyclophosphamide. Despite monthly high dose IVMP treatment for 2 months, she had a severe brainstem relapse. The patient's MRI showed a new, large brainstem lesion and multiple supratentorial lesions (Fig. 1). She first received a seven day course of IVMP and cyclophosphamide 1000 mg i.v. treatment without complete remission six months after her relapse (Fig. 2).

6. Discussion

We encountered four patients with severe rebound syndrome among 28 patients who stopped fingolimod for various reasons. All of the patients showed substantial worsening and increased CNS inflammation with numerous contrast-enhancing lesions. There was no noticeable difference from other patients in terms of clinical and demographic findings. Our patient cohort suggests that there is “rebound disease activity” in approximately 14% of patients after termination of fingolimod treatment.

The reason of the increased disease activity after fingolimod is still not clear. Recently, Cavone et. al. showed that cessation of fingolimod treatment in mice caused a marked increase in sphingosine-1-phosphate receptor mRNA expression in T lymphocytes (Cavone et al., 2015). After that, an immediate egress of autoreactive T lymphocytes from lymph nodes led to overwhelming infiltration and inflammation in the central nervous system (Cavone et al., 2015), which was also suggested in other previous studies (Berger et al., 2015).

It seems reasonable to think that prolonged wash-out periods after fingolimod may increase the prevalence of rebound syndrome. Therefore, the harm and benefit of the wash-out period should be carefully assessed. On the other hand, drug discontinuation strategies should be developed in further studies to prevent excessive lymphocyte egress from lymph nodes into the circulation. One possible strategy may be gradual tapering of fingolimod in selected patients despite the lack of evidence for this approach.

References

  • Alroughani et al., 2014 R. Alroughani, et al. Multiple sclerosis reactivation postfingolimod cessation: is it IRIS?. BMJ Case Rep.. 2014;2014
  • Beran et al., 2013 R.G. Beran, et al. Rebound exacerbation multiple sclerosis following cessation of oral treatment. Mult. Scler. Relat. Disord.. 2013;2(3):252-255 Crossref
  • Berger et al., 2015 B. Berger, et al. Severe disease reactivation in four patients with relapsing-remitting multiple sclerosis after fingolimod cessation. J. Neuroimmunol.. 2015;282:118-122 Crossref
  • Cavone et al., 2015 L. Cavone, et al. Dysregulation of sphingosine 1 phosphate receptor-1 (S1P1) signaling and regulatory lymphocyte-dependent immunosuppression in a model of post-fingolimod MS rebound. Brain Behav. Immun.. 2015;
  • Gross et al., 2012 C.M. Gross, et al. Multiple sclerosis rebound following herpes zoster infection and suspension of fingolimod. Neurology. 2012;79(19):2006-2007 Crossref
  • Hakiki et al., 2012 B. Hakiki, et al. Withdrawal of fingolimod treatment for relapsing-remitting multiple sclerosis: report of six cases. Mult. Scler.. 2012;18(11):1636-1639 Crossref
  • Hatcher et al., 2016 S.E. Hatcher, et al. Rebound syndrome in patients with multiple sclerosis after cessation of fingolimod treatment. JAMA Neurol.. 2016;
  • Havla et al., 2012 J.B. Havla, et al. Rebound of disease activity after withdrawal of fingolimod (FTY720) treatment. Arch. Neurol.. 2012;69(2):262-264 Crossref
  • La Mantia et al., 2014 L. La Mantia, et al. Multiple sclerosis rebound after fingolimod discontinuation for lymphopenia. Neurol. Sci.. 2014;35(9):1485-1486 Crossref
  • Piscolla et al., 2013 E. Piscolla, et al. Rebound after fingolimod suspension in a pediatric-onset multiple sclerosis patient. J. Neurol.. 2013;260(6):1675-1677 Crossref
  • Sempere et al., 2013 A.P. Sempere, L. Berenguer-Ruiz, E. Feliu-Rey. Rebound of disease activity during pregnancy after withdrawal of fingolimod. Eur. J. Neurol.. 2013;20(8):e109-e110 Crossref

Footnotes

Department of Neurology, Istanbul Faculty of Medicine, Istanbul University, Turkey

Corresponding author.


Search this site

Stay up-to-date with our monthly e-alert

If you want to regularly receive information on what is happening in MS research sign up to our e-alert.

Subscribe »

About the Editors

  • Prof Timothy Vartanian

    Timothy Vartanian, Professor at the Brain and Mind Research Institute and the Department of Neurology, Weill Cornell Medical College, Cornell...
  • Dr Claire S. Riley

    Claire S. Riley, MD is an assistant attending neurologist and assistant professor of neurology in the Neurological Institute, Columbia University,...
  • Dr Rebecca Farber

    Rebecca Farber, MD is an attending neurologist and assistant professor of neurology at the Neurological Institute, Columbia University, in New...

This online Resource Centre has been made possible by a donation from EMD Serono, Inc., a business of Merck KGaA, Darmstadt, Germany.

Note that EMD Serono, Inc., has no editorial control or influence over the content of this Resource Centre. The Resource Centre and all content therein are subject to an independent editorial review.

The Grant for Multiple Sclerosis Innovation
supports promising translational research projects by academic researchers to improve understanding of multiple sclerosis (MS) for the ultimate benefit of patients.  For full information and application details, please click here

Journal Editor's choice

Recommended by Prof. Brenda Banwell

Causes of death among persons with multiple sclerosis

Gary R. Cutter, Jeffrey Zimmerman, Amber R. Salter, et al.

Multiple Sclerosis and Related Disorders, September 2015, Vol 4 Issue 5